Medical questions & health advice by board certified doctors
"Can cortisol elevate my esr levels?"
Because my esr is 70(<10 is normal) P.S I have ankylosing Spontilitis and fibromyalgia
The general answer to your question is no, cortisol does not elevate your ESR level. However, I would suggest that you schedule an appointment with your rheumatologist. In fact, cortisol, if given as a medication in the form of prednisone or methylprednisolone or another steroid, can certainly lower your ESR levels. This is because ESR is a measurement of the overall level of inflammation in your body. 70 is a number that is actually quite high and probably means that your ankylosing spondylitis is not under control. It could also mean that you have another inflammatory condition or an infection, there is no way for me to tell. In any of those scenarios, cortisol would lower the ESR by inhibiting the immune system and inhibiting the inflammatory response. Fibromyalgia is a myofascial pain syndrome and does not raise the ESR level nor does it respond of cortisol. Because of your elevated ESR and your history of ankylosing spondylitis, I would suggest that you schedule an appointment with your rheumatologist. You need to have further blood work to verify this high ESR and probably also have a CRP levels drawn which is another measure of inflammation. If you are having continued low back pain, then you should probably be considered for more aggressive treatment of your ankylosing spondylitis assuming that no infection or other inflammatory conditions.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.